Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

July 7, 2023Dooly County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 7, 2023, 7:21 PM EDT for Dooly County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2023, 7:21 PM EDT (23:21 UTC)
Expired
Jul 7, 2023, 7:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
50

County Dooly County, GA

The radar

The Robins AFB radar (KJGX), 77 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WWUS82 KFFC 072321
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Fri Jul 7 2023
 
GAZ105-106-072345-
Crisp GA-Dooly GA-
721 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southeastern Dooly
and northeastern Crisp Counties through 745 PM EDT...

At 721 PM EDT, a strong thunderstorm was near Vienna, moving east at
25 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to 
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Vienna, Tremont, Richwood and Tippettville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3202 8389 3217 8386 3212 8361 3209 8361
      3198 8363
TIME...MOT...LOC 2321Z 281DEG 24KT 3207 8374 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:04 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 7, 3:04 PM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
304 PM EDT Fri Jul 7 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Saturday)
Issued at 300 PM EDT Fri Jul 7 2023

Scattered showers and thunderstorms are currently ongoing across the
area with coverage expected to expand and to continue through the
afternoon and evening. Storms are currently subsevere and are
expected to mainly stay that way, but a severe storm cannot be ruled
out. The main threats with these storms are frequent lightning,
gusty winds, and heavy rainfall. Since this is mainly diurnally
driven, the activity is expected to decrease overnight.

Tomorrow, shower and thunderstorms will be driven by a shortwave
coming through the area instead of the normal summertime diurnally
driven convection. With this, some models are hinting at an MCS
type system to affect at least western Georgia. Models are
differing in timing so confidence in convection timing is low at
this time. Currently have the timing going through the area later
in the evening. Parameters at this time are not overly impressive
at the moment, but should this system materialize gusty winds are
expected to be the main threat.

Temps are overall lower like the last forecast due to the more
widespread convection. Temps are only forecast to top out in the
upper 80s to lower 90s with heat indices ~100 and lower, and thus
away from heat advisory criteria at this time.

Hernandez

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 300 PM EDT Fri Jul 7 2023

Key Messages:

 - A Slight Risk for Severe Thunderstorms is forecast for the
forecast area on Sunday, with a synoptic setup supportive of
scattered severe thunderstorm in the afternoon through the overnight
period.

 - Diurnal thunderstorms will continue each day during this typical
summertime pattern with seasonally temperatures. Location specific
chances will vary from day to day based on the locations of upper-
level forcing and frontal boundaries.

Sunday:

A mid-level trough will be digging into the Tennessee River Valley
on Sunday, placing the region in broad upper-level synoptic lift
with a couple weak impulses possibly sweeping through. Vertical
profiles show enough moisture and instability to support strong
updrafts with just enough dryness in the mid-levels to support DCAPE
values over 1000 J/kg, which will increase chances for localized
downbursts throughout the region. While the atmosphere will be
supportive of severe weather, model remain uncertain as to 'where'
and even 'if' storms will form. As with any threat this time of
year, storms initiating earlier than expected may spoil any severe
chances, but we're getting within the window of high-res model
guidance soon to evaluate the threat more effectively in further
forecast package updates.

Monday through next Friday:

Following the upper-level trough through the Mid-West, a weak
frontal boundary is expected to push into North Georgia on Monday.
this boundary is likely to become a focal point for storm initiation
through the early part of next week. Aloft a weak jet streak
rounding the southern end of the trough will sag southward over
Central/Southern Georgia on Monday, bringing slightly drier air to
North Georgia to start the week, lessing precip chances in that
region for a couple days. Instead, Central Georgia will have higher
precip concentrations to start the week.

The upper-level trough is progged to move eastward by Wednesday,
returning the area to weak, northwesterly upper-level flow, and
storm chances between 20-50% each afternoon.

Thiem

Thiem

&&

.AVIATION...
(18Z TAFS)
Issued at 140 PM EDT Fri Jul 7 2023

Scattered showers and thunderstorms are popping up in west Georgia
while a cu field across much of the area should contribute to more
widespread coverage through the afternoon in evening. Main timeframe
for ATL would be 18 to 22z. Low confidence in tomorrow's
convection timing but overall currently thinking a slightly later
time frame then today.

//ATL Confidence...18Z Update...

Low to Medium confidence on tomorrow's convection timing.
High Confidence all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  72  88 /  40  30  30  60
Atlanta         71  90  72  87 /  40  30  30  70
Blairsville     63  85  66  81 /  30  30  40  80
Cartersville    68  90  69  87 /  20  30  40  80
Columbus        72  92  73  89 /  40  30  30  80
Gainesville     70  89  71  86 /  40  30  30  70
Macon           72  93  74  91 /  40  30  30  70
Rome            70  90  71  87 /  20  30  50  80
Peachtree City  68  90  71  88 /  40  30  30  80
Vidalia         73  93  75  93 /  50  40  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....Thiem
AVIATION...Hernandez
Hazardous weather outlook, Jul 7, 6:41 PM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
641 PM EDT Fri Jul 7 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-082245-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
641 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms are expected to continue across the area
this evening. Widespread severe weather is unlikely, although
storms that develop will produce frequent lightning and heavy
rainfall. A few storms may become strong and capable of producing
occasional strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms will be possible each afternoon and evening through
next Thursday. The highest rain chances are expected to be on
Sunday and Monday as a cold front moves into the region. A few
storms on Sunday and Monday could become strong to severe, capable
of producing strong wind gusts and hail. Otherwise, the risk for
severe weather appears to be low on any given day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 7, 4:50 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
450 PM EDT Fri Jul 7 2023

GAZ033-045-072115-
North Fulton GA-DeKalb GA-
450 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southwestern DeKalb
and central Fulton Counties through 515 PM EDT...

At 450 PM EDT, a strong thunderstorm was over Kirkwood, or near
Decatur, moving southeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Decatur, Grant Park-Zoo Atlanta, Candler-Mcafee, Druid
Hills, North Druid Hills, Belvedere Park, North Decatur, West End,
Virginia Highland, Sweet Auburn, Turner Field, Piedmont Park,
Kirkwood, Lakewood Park, Panthersville, East Lake, Gresham Park, La
Vista and Little Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3382 8433 3369 8422 3365 8427 3365 8436
      3366 8436 3367 8439 3375 8443
TIME...MOT...LOC 2050Z 323DEG 13KT 3373 8434

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 7, 4:56 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT Fri Jul 7 2023

GAZ070-072130-
Lamar GA-
456 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of central Lamar County
through 530 PM EDT...

At 456 PM EDT, a strong thunderstorm was over Liberty Hill, or near
Barnesville, moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Barnesville, Milner, Aldora, Johnstonville, Liberty Hill and Goggins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3318 8415 3312 8404 3310 8404 3300 8409
      3307 8425 3308 8425
TIME...MOT...LOC 2056Z 297DEG 9KT 3312 8414

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 7, 6:30 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
630 PM EDT Fri Jul 7 2023

GAZ095-105-107-072300-
Dooly GA-Houston GA-Pulaski GA-
630 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of western Pulaski,
northeastern Dooly and southeastern Houston Counties through 700 PM
EDT...

At 629 PM EDT, a strong thunderstorm was over Browndale, or 7 miles
west of Hawkinsville, moving east at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Hawkinsville, Unadilla, Pinehurst, Hayneville, Browndale, Wallace,
Grovania, Elko, Mock Springs, Pulaski State Prison, Klondike and
Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3220 8377 3242 8369 3237 8345 3235 8344
      3235 8343 3212 8350
TIME...MOT...LOC 2229Z 284DEG 13KT 3227 8361

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 7, 6:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
659 PM EDT Fri Jul 7 2023

GAZ105-107-072330-
Dooly GA-Pulaski GA-
659 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southwestern Pulaski
and northeastern Dooly Counties through 730 PM EDT...

At 659 PM EDT, a strong thunderstorm was over Mock Springs, or 9
miles southwest of Hawkinsville, moving east at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Wallace, Mock Springs and Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3213 8372 3225 8371 3223 8346 3212 8347
      3212 8354 3213 8354 3213 8355 3212 8355
      3212 8359
TIME...MOT...LOC 2259Z 276DEG 17KT 3219 8358

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 7, 6:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
659 PM EDT Fri Jul 7 2023

GAZ096-107-072330-
Bleckley GA-Pulaski GA-
659 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northwestern Pulaski
and southwestern Bleckley Counties through 730 PM EDT...

At 659 PM EDT, a strong thunderstorm was over Ocmulgee Public Fishing
Area, or near Hawkinsville, moving east at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cochran, Hawkinsville, Coley Station, Ocmulgee Public Fishing Area,
Paulk, Mobley Crossing, Porter and Magnolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3234 8357 3240 8352 3239 8350 3241 8348
      3243 8349 3243 8328 3235 8329 3234 8330
      3231 8330
TIME...MOT...LOC 2259Z 277DEG 14KT 3238 8348

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 7, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Fri Jul 7 2023

GAZ105-106-072345-
Crisp GA-Dooly GA-
721 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southeastern Dooly
and northeastern Crisp Counties through 745 PM EDT...

At 721 PM EDT, a strong thunderstorm was near Vienna, moving east at
25 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Vienna, Tremont, Richwood and Tippettville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3202 8389 3217 8386 3212 8361 3209 8361
      3198 8363
TIME...MOT...LOC 2321Z 281DEG 24KT 3207 8374

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:07 PM EDTSpecial Weather StatementFFCDade23 min
Jul 7, 2:18 PM EDTSpecial Weather StatementFFCCarroll27 min
Jul 7, 2:50 PM EDTSpecial Weather StatementFFCGreene25 min
Jul 7, 2:59 PM EDTSpecial Weather StatementFFCNewton31 min
Jul 7, 3:36 PM EDTSpecial Weather StatementFFCRockdale24 min
Jul 7, 3:37 PM EDTSpecial Weather StatementFFCHenry38 min
Jul 7, 3:53 PM EDTSpecial Weather StatementFFCHancock37 min
Jul 7, 4:00 PM EDTSpecial Weather StatementFFCFayette30 min
Jul 7, 4:23 PM EDTSpecial Weather StatementFFCMonroe37 min
Jul 7, 4:50 PM EDTSpecial Weather StatementFFCDeKalb25 min
Jul 7, 4:56 PM EDTSpecial Weather StatementFFCLamar34 min
Jul 7, 6:30 PM EDTSpecial Weather StatementFFCPulaski30 min
Jul 7, 6:59 PM EDTSpecial Weather StatementFFCPulaski31 min
Jul 7, 6:59 PM EDTSpecial Weather StatementFFCBleckley31 min
Jul 7, 7:36 PM EDTSpecial Weather StatementFFCForsyth24 min
Jul 7, 7:54 PM EDTSpecial Weather StatementFFCGwinnett36 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.